Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 12, NWS Denver/Boulder, CO

October 4, 201910 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 4, 2019, 4:44 AM MDT for 10 counties in Colorado. It took effect at Oct 4, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 4:44 AM MDT (10:44 UTC)
In effect from
Oct 4, 2019, 12:00 PM MDT
Expired
Oct 4, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3988 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS85 KBOU 041044
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
444 AM MDT Fri Oct 4 2019

...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY IN
THE MOUNTAINS AND FOOTHILLS...

Fire weather conditions will remain elevated in the mountains and
foothills this afternoon and evening due to gusty southwest winds, 
low humidity and continued warm temperatures.

COZ211>218-041845-
/O.UPG.KBOU.FW.A.0006.191004T1800Z-191005T0100Z/
/O.NEW.KBOU.FW.W.0012.191004T1800Z-191005T0100Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
444 AM MDT Fri Oct 4 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS, HIGH
VALLEYS AND FRONT RANGE FOOTHILLS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 211...212...213...214... 
  215...216...217 and 218.

* Winds...Increasing to southwest 20 to 30 mph with gusts up to 
  45 mph this afternoon.

* Timing...Friday afternoon and early evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
163 
WWUS85 KBOU 041726
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1126 AM MDT Fri Oct 4 2019

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY INTO THIS
EVENING IN THE MOUNTAINS AND FOOTHILLS...

Fire weather conditions will remain elevated in the mountains and
foothills this afternoon and evening due to gusty southwest
winds, low humidity and continued warm temperatures. A dry cold
front will then bring strong northwest winds this evening,
continuing the critical fire weather conditions due to low
humidity and a wind shift.

COZ211>218-050100-
/O.CON.KBOU.FW.W.0012.191004T1800Z-191005T0100Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1126 AM MDT Fri Oct 4 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS, HIGH
VALLEYS AND FRONT RANGE FOOTHILLS...

* Affected Area...Fire Weather Zones 211...212...213...214... 
  215...216...217 and 218.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph this
  afternoon, switching out of the northwest early this evening
  with 25 to 35 with gusts up to 60 mph expected into midnight.

* Timing...Friday afternoon and early evening.

* Relative Humidity...As low as 14 percent, recovering into the 20
  percent range by mid evening.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth, and spread of fires. A wind shift early this evening
  from southwest to northwest would change the spread of fires if
  started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
702 
WWUS85 KBOU 042044
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
244 PM MDT Fri Oct 4 2019

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY INTO THIS
EVENING IN THE MOUNTAINS AND FOOTHILLS...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE SATURDAY AFTERNOON
ACROSS THE HIGH MOUNTAINS AND NORTH PARK...

Fire weather conditions will remain elevated in the mountains and
foothills this afternoon and evening due to gusty southwest
winds, low humidity and continued warm temperatures. A dry cold
front will then bring strong northwest winds this evening,
continuing the critical fire weather conditions due to low
humidity and a wind shift into the early evening.

Drier humidity is expected Saturday with weaker northwest winds, 
but could be right around criteria. The possible critical fire 
weather conditions will most likely affect North Park and the 
higher mountains. 

COZ211-212-218-050445-
/O.NEW.KBOU.FW.A.0007.191005T1800Z-191006T0000Z/
/O.CON.KBOU.FW.W.0012.000000T0000Z-191005T0100Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
244 PM MDT Fri Oct 4 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAINS AND 
NORTH PARK...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAINS AND NORTH PARK...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
Saturday afternoon.

* Affected Area...Fire Weather Zones 211...212 and 218.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph this
  afternoon, switching out of the northwest early this evening
  with 25 to 35 with gusts up to 60 mph expected into midnight.
  West 20 to 30 mph with gusts up to 50 mph possible Saturday.

* Timing...This afternoon and early evening, then possibly again 
  Saturday afternoon.

* Relative Humidity...As low as 14 percent this afternoon,
  recovering into the 20 percent range my mid evening. As low as
  10 percent Saturday afternoon.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires. A wind shift early this evening 
  from southwest to northwest would change the spread of fires 
  if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ213>217-050100-
/O.CON.KBOU.FW.W.0012.000000T0000Z-191005T0100Z/
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
244 PM MDT Fri Oct 4 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PARK RANGE MOUNTAINS,
NORTH AND MIDDLE PARKS...AND THE FRONT RANGE FOOTHILLS...

* Affected Area...Fire Weather Zones 213...214...215...216 and 
  217.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph,
  switching out of the northwest early this evening with 25 to 35
  with gusts up to 60 mph expected into midnight.

* Timing...Friday afternoon and early evening.

* Relative Humidity...As low as 14 percent, recovering into the 20
  percent range by mid evening.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires. A wind shift early this evening 
  from southwest to northwest would change the spread of fires 
  if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
234 
WWUS85 KBOU 050112
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
712 PM MDT Fri Oct 4 2019

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON 
AND EVENING ACROSS THE HIGH MOUNTAINS AND NORTH PARK...

Although the Red Flag Warning for today had been allowed to
expire, fire weather conditions will remain elevated in the 
mountains and foothills overnight. A dry cold front will bring 
strong northwest winds this evening. Relative humidities will 
recover overnight, but very slowly, which will allow for the fire
danger to remain elevated due to the windy conditions.

Drier humidity is expected Saturday with weaker northwest winds,
but could again reach criteria. Critical fire weather conditions 
are expected to affect North Park and the higher mountains. 
Therefore a Red Flag Warning will be in effect for those areas 
from 11 am to 8 pm mdt Saturday. 

COZ211-212-218-051100-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-191005T0100Z/
/O.UPG.KBOU.FW.A.0007.191005T1800Z-191006T0000Z/
/O.NEW.KBOU.FW.W.0013.191005T1700Z-191006T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
712 PM MDT Fri Oct 4 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAINS AND NORTH
PARK... 

The National Weather Service in Denver has issued a Red Flag 
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect 
from 11 AM to 8 PM MDT Saturday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zones 211...212 and 218.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Timing...11 am to 8 pm MDT Saturday.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires. A wind shift early this evening 
  from southwest to northwest would change the spread of fires 
  if started.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ213>217-050215-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-191005T0100Z/
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
712 PM MDT Fri Oct 4 2019

...RED FLAG WARNING EXPIRED AT 7 PM MDT THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE PARK RANGE MOUNTAINS, MIDDLE PARKS 
AND THE FRONT RANGE FOOTHILLS...

Although the Red Flag Warning has been allowed to expire, the fire 
danger will remain elevated due to gusty northwest winds
overnight. Relative humidities will recover overnight, but very
slowly.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 4, 4:38 AM MDT, 6 minutes earlier.

Area forecast discussion, Oct 4, 4:38 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
438 AM MDT Fri Oct 4 2019

.SHORT TERM...(Today and tonight)
Issued at 438 AM MDT Fri Oct 4 2019

Another round of wind is headed for the mountains this afternoon
as west-southwest flow aloft continues over the state. The airmass
over the mountains has been dry and warm all week, so vegetation
has only been getting drier over time. This afternoon, an upper
level jet will help mix gusty winds to the surface which will
combine with temperatures in the 60s and 70s, and relative
humidities dropping to 15 percent or lower to produce dangerous
fire behavior conditions. A Red Flag Warning will be in effect
from noon through 7 PM for the mountains and foothills.

On the plains, this morning has seen increasing southeast wind on
the eastern plains with some fog developing over Lincoln and
southern Washington Counties. This is related to low level
moisture advecting into the region from Kansas as a surface low
intensifies over eastern Wyoming. The low clouds should erode
through the day as drier air coming out of the mountains mixes to
the surface along and east of the I-25 corridor. Temperatures are
expected to be about 5 to 10 degrees warmer than yesterday due to
downsloping effects of the air moving into Colorado from out of
the Desert Southwest.

Later tonight, the lee trough that extends from the Wyoming
surface low will eject eastward across the northeast Colorado
plains. Behind this, a dry cold front will move down out of
Wyoming with a wind shift to northerlies, but with little
rainfall. The northern tier counties may see a few showers or
thunderstorms, but precipitation amounts will be light. Dry and
partly cloudy conditions should prevail after midnight with
temperatures dropping to seasonal lows.

.LONG TERM...(Saturday through Thursday)
Issued at 438 AM MDT Fri Oct 4 2019

Dry west to northwest flow aloft will be over the area on Sat.
Cross-sections still show gusty winds, in the morning hours,
across nrn portions of the higher terrain and adjacent plains near
the WY-NE border, as subsidence moves across. At this time have
kept speeds below high wind warning criteria. For the rest of the
day, winds will remain gusty at times over the higher terrain and
across the plains near the WY-NE border but speeds should
decrease by late aftn. As for highs, readings will be in the 60's
over nern CO.

For Saturday night into early Sun a disturbance will track across
nrn CO in northwest flow. The NAM/GFS only have some mid level
moisture with this feature while the ECMWF has far better
moisture. As a result, the ECMWF generates some light precip over
the far nern plains late at night into Sun morning with the
disturbance. The blended solution keeps a dry fcst in place so
will keep pops below 10% for now. Meanwhile, a cooler airmass
will spread across the area as well, behind a front which will
keep aftn highs in the upper 50s to lower 60's across nern CO.

On Mon, dry west to northwest flow will be over the area. Lows
in the morning may reach the freezing mark in some areas across
the plains. As for highs, readings will rise back to seasonal
levels. For Tue, the flow aloft will become more westerly, with
dry conditions expected. Highs on Tue will warm into the 75 to 80
degree range across nern CO.

Looking ahead to Wed the flow aloft will become more southwesterly
as a cold front moves into nern CO late in the day. Depending on
the timing of this front, highs could end up similar to Tue. For
Wed night into Thu there could be a major pattern change, if the
current longer range models, are correct. Both the ECMWF and GFS,
show a strong upper level trough moving into the area, along with
much colder air. As a result could see the first significant snow
of the season in the mtns with possibly some snow across nern CO
along with a hard freeze.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 438 AM MDT Fri Oct 4 2019

Ceilings and visibilities should remain unlimited through today
and tonight. Winds will be southerly this morning and then become
southwesterly and gusty through the afternoon and into the
evening. Wind speeds could gust as high as 25 to 30 knots. Later
tonight, a cold front dropping out of Wyoming will bring a wind
shift to northerlies before midnight. The cold front will not
contain very much moisture, so cloud cover should be minimal and
the only impact to aviation will be the change in wind direction.

&&

.FIRE WEATHER...
Issued at 438 AM MDT Fri Oct 4 2019

Increasing winds over the mountains through this afternoon will
combine with humidity levels dropping to the mid teens to raise
fire danger levels again. A Red Flag Warning will be issued for
the mountains and foothills since these areas have not seen any
precipitation over the past few weeks.

Fire danger will remain elevated on Saturday across
portions of the higher terrain and adjacent plains due to gusty
winds and low humidity. Fire danger will decrease on Sunday, but
will gradaully increase again from Monday through Wednesday as
temperatures warm and winds increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ211>218.

&&

SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Dankers
FIRE WEATHER...Dankers/RPK
Hazardous weather outlook, Oct 3, 10:18 AM MDT, 18 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1018 AM MDT Thu Oct 3 2019

COZ030>051-041630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1018 AM MDT Thu Oct 3 2019

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR THE MOUNTAINS, HIGHER VALLEYS AND FOOTHILLS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds in the mountains will be lighter than over the past several
days, allowing fire danger levels to moderate. Humidities in the
mountains will still drop below 15 percent under sunny skies,
which will keep the fire danger elevated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire danger will remain high over the higher terrain on Friday due
to gusty west to southwest winds and dry conditions. There will be
a chance of showers and storms Friday evening over the far
northeast plains.

Fire danger will remain high on Saturday across the higher terrain and
portions of the plains due to gusty west to northwest winds. Sunday
through Tuesday will remain dry. Freezing temperatures will be
possible across portions of the plains Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:44 PM MDTFire Weather WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Larimer and 2 more4 hr

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.